Posted By CCF Neuro MD MM on October 03, 1998 at 17:41:33:
In Reply to: Neurontin escalating Pain? posted by ridgway on October 03, 1998 at 14:52:21:
I kept increasing dosages of Neurontin as indicated per my Doctor to treat my polysensory Neuropathy. The more pain I had the more the drug was increased and the worse the pain. Hence we kept increasing the dosage! I tried lowering it by 100mg one day and had even more severe pain so increased the dosage again as directed by my neurologist. . Before I started the Neurontin while I was in pain, I had less pain before Neurontin usage as it seems on the medication. I couldn't determine if my pain was increasing because my condition was worsening or the Neurontin was creating the situation. That is why I tried the lowering of 100 mg test. Just this week I received my first B12 shot after my B12 came back low. Today I have yet to take any neurontin and while I still have dull pain I don't have the intense pain from hell I did on Neurontin. I have had no Neurontin in my system for 15 hours. Since I read somewhere where Neurontin or Antiseizure meds can effect B12, I wonder if the combination of Getting the first B12 injection and stopping the Neurontin cold turkey has created less pain. I asked MY neurologist if I had to be weaned off the Neurontin and he said no you can just STOP it. He said when it's used for Nerve pain the only side effect was perhaps acute pain from going off it abruptly. Maybe at the end of the day I'l change my tune. When I complained that increasing the dosages of neurontin seemed to increase the pain, my Neurologist suggested taking Ultram and Neurontin together. But now I'm wondering why only 1 shot of B12 along with stopping Neurontin cold turkey seems to have created less pain for me! The true test is at night when pain escalates. But prior to going on the Neurontin my pain from my Neuropathy was more episodic. I was burning all the time but then suddenly would have flair ups of intense burning. Since going on the Neurontin the intense flair ups were more constant? What do you think?
I doubt very much if there is any relationship between escalating doses of Neurontin or indeed small reductions in dose any your pain problems, Neurontin is used as a very effective pain control agent in many people with neuropathy and there is no evidence that it increases pain. I would agree that suddenly stopping it might cause a rebound in pain symptoms, just as would happen with stopping any pain controlling medication. The fact that your pain increased both while the dose was being increased and decreased supports this explanation. Neurontin is not one of the seizure meds which is classically associated with B12 problems and again I do not see any clear causal relationship. In my opinion your pain is fluctuating independently of pharmacological therapy and it is probably not valuable to try to correllate minor changes in does with this ongoing problem which is under the control of other factors.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.